Isogenies in Theory and Praxis

Chapter

Abstract

We want to give an overview on arithmetical aspects of abelian varieties and their torsion structures, isogenies, and resulting Galois representations. This is a wide and deep territory with a huge amount of research activity and exciting results ranging from the highlights of pure mathematics like the proof of Fermat’s last theorem to stunning applications to public-key cryptography. Necessarily we have to be rather superficial, and thus specialists in the different aspects of the topics may be disappointed. But I hope that for many, and in particular for young researchers, the chapter may serve as an appetizer and will raise interest for a fascinating area of mathematics with many open problems (some are very hard and worth a Fields Medal but others are rather accessible).

The first section of the chapter gives basic notions, definitions, and properties of abelian varieties. Disguised as examples one will find their theory over the complex numbers \(\mathbb{C}\) and the special case of elliptic curves. The second section discusses the situation over finite fields, in particular the role of the Frobenius endomorphism, and over number fields where the most interesting results and challenging conjectures occur. Finally we discuss algorithmic aspects of isogenies, mostly of elliptic curves, and relations to cryptography.

References

  1. [ACF]
    H. Cohen, G. Frey (eds.), Handbook of Elliptic and Hyperelliptic Curve Cryptography (CRC, Providence, 2005)Google Scholar
  2. [CL]
    R. Carls, D. Lubicz, A p-adic quasi-quadratic time point counting algorithm. Int. Math. Res. Not. 4, 698–735 (2009)MathSciNetGoogle Scholar
  3. [De]
    M. Deuring, Die Typen der Multiplikatorenringe elliptischer Funktionenkörper. Abh. Math. Sem. Hamb. 14, 197–272 (1941)CrossRefGoogle Scholar
  4. [Di]
    C. Diem, An index calculus algorithm for plane curves of small degree, in Proceedings of ANTS VII, ed. by F. Heß, S. Pauli, M. Pohst. Lecture Notes in Computer Science, vol. 4076 (Springer, Berlin, 2006), pp. 543–557Google Scholar
  5. [Fa]
    G. Faltings, Endlichkeitssätze für abelsche Varietäten über Zahlkörpern. Invent. Math. 73, 349–366 (1983)CrossRefMATHMathSciNetGoogle Scholar
  6. [FLR]
    J.-Ch. Faugère, D. Lubicz, D. Robert, Computing modular correspondences for abelian varieties. J. Algebra 343, 248–277 (2011)CrossRefMATHMathSciNetGoogle Scholar
  7. [FK1]
    G. Frey, E. Kani, Curves of genus 2 with elliptic differentials and associated Hurwitz spaces. Cont. Math. 487, 33–82 (2009)CrossRefMathSciNetGoogle Scholar
  8. [FK2]
    G. Frey, E. Kani, Correspondences on hyperelliptic curves and applications to the discrete logarithm, in Proceedings of SIIS, Warsaw 2011, ed. by P. Bouvry, M. Klopotek, F. Leprévost, M. Marciniak, A. Mykowiecka, H. Rybiński. Lecture Notes in Computer Science, vol. 7053 (Springer, Berlin, 2012), pp. 1–19Google Scholar
  9. [FK3]
    G. Frey, E. Kani, Normal Forms of Hyperelliptic Curves of Genus 3, preprintGoogle Scholar
  10. [Fr1]
    G. Frey, On ternary equations of Fermat type and relations with elliptic curves, in Modular Forms and Fermat’s Last Theorem, ed. by G. Cornell, J.H. Silverman, G. Stevens (Springer, New York, 1997), pp. 527–548CrossRefGoogle Scholar
  11. [Fr2]
    G. Frey, Applications of arithmetical geometry to cryptographic constructions, in Proceedings of Finite Fields and Application (2001), pp. 128–161Google Scholar
  12. [Fr3]
    G. Frey, Relations between arithmetic geometry and public key cryptography. Adv. Math. Commun. 4, 281–305 (2010)CrossRefMATHMathSciNetGoogle Scholar
  13. [GSt]
    St. Galbraith, A. Stolbunov, Improved algorithm for the isogeny problem for ordinary elliptic curves. Appl. Algebra Eng. Commun. Comput. 24, 107–131 (2013)Google Scholar
  14. [GS]
    P. Gaudry, E. Schost, Hyperelliptic point counting record: 254 bit jacobian, June 2008. http://webloria.loria.fr/~gaudry/record127
  15. [Ha]
    C. Hall, An open-image theorem for a general class of abelian varieties. Bull. Lond. Math. Soc. 43, 703–711 (2011)CrossRefMATHMathSciNetGoogle Scholar
  16. [He]
    F. Heß, Computing Riemann–Roch spaces in algebraic function fields and related topics. J. Symb. Comput. 33(4), 425–445 (2002)CrossRefMATHGoogle Scholar
  17. [JMV]
    D. Jao, S.D. Miller, R. Venkatesan, Do all elliptic curves of the same order have the same difficulty of discrete log?, in Advances of Cryptology-Asiacrypt 2005. Lecture Notes in Computer Science, vol. 3788 (Springer, Berlin 2005), pp. 21–40Google Scholar
  18. [JS]
    D. Jao, V. Soukharev, A subexponential algorithm for evaluating large degree isogenies, in Algorithmic Number Theory (Springer Berlin 2010), pp. 219–233Google Scholar
  19. [K]
    D. Kohel, Endomorphism rings of elliptic curves over finite fields. Ph.D. thesis, Berkeley, 1996Google Scholar
  20. [Le]
    R. Lercier, Algorithmique des courbes elliptiques dans les corps finis. Thèse, LIX-CNRS, 1997Google Scholar
  21. [LR]
    D. Lubicz, D. Robert, Computing isogenies between abelian varieties. Compos. Math. 148, 1483–1515 (2012)CrossRefMATHMathSciNetGoogle Scholar
  22. [M1]
    D. Mumford, Abelian Varieties (Oxford University Press, Oxford, 1970)MATHGoogle Scholar
  23. [M2]
    D. Mumford, On the equations defining abelian varieties I–III. Invent. Math. 1, 287–354 (1967); Invent. Math. 3, 75–135 (1967); Invent. Math. 3, 215–244 (1967)Google Scholar
  24. [Oe]
    J. Oesterlé, Versions effectives du théorème de Chebotarev sous l’hypothèse de Riemann généralisée. Astérisque 61, 165–167 (1979)MATHGoogle Scholar
  25. [R]
    K. Ribet, On modular representations of \(G(\bar{\mathbb{Q}}\vert \mathbb{Q})\) arising from modular forms. J. Math. 100, 431–476 (1990)MATHMathSciNetGoogle Scholar
  26. [Se1]
    J.P. Serre, Propriétés galoisiennes des points d’ordre fini des courbes elliptiques. Invent. Math. 15, 259–331 (1972)CrossRefMATHMathSciNetGoogle Scholar
  27. [Se2]
    J.P. Serre, Résumé des cours de 1985–1986 (Annuaire du Collège de France, 1986)Google Scholar
  28. [S]
    B. Smith, Isogenies and the Discrete Logarithm Problem in Jacobians of Genus 3 Hyperelliptic Curves, in Advances in Cryptology: EUROCRYPT 2008, Istanbul. Lecture Notes in Computer Science, vol. 4965 (2008)Google Scholar
  29. [T]
    J. Tate, Endomorphisms of abelian varieties over finite fields. Invent. Math. 2, 134–144 (1966 )CrossRefMATHMathSciNetGoogle Scholar
  30. [V]
    J. Vélu, Isogénies entre courbes elliptiques. C.R. Acad. Sci. Paris Ser. A 273, 238–241 (1971)Google Scholar

Copyright information

© Springer International Publishing Switzerland 2014

Authors and Affiliations

  1. 1.Institute for Experimental MathematicsUniversity of Duisburg-EssenEssenGermany

Personalised recommendations